Hail, Penobscot
- When
- July 28, 1:50 PM EST
- Where
- Penobscot County, 0.69 mi S of Alton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.020, -68.730
supported the development of an isolated severe thunderstorm across southern Penobscot county during the afternoon of the 28th. The storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A surface trof and upper level disturbance...along with warm and humid conditions...supported the development of an isolated severe thunderstorm across southern Penobscot county during the afternoon of the 28th. The storm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 12:52 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 152 PM EDT TUE JUL 28 2015 .SYNOPSIS... A FRONTAL BOUNDARY WILL CROSS THE AREA TODAY. HIGH PRESSURE AND DRIER AIR WILL BUILD IN FOR WEDNESDAY FOLLOWED BY ANOTHER FRONTAL SYSTEM FOR THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... 150 PM UPDATE... ATMOS HAS DESTABILIZED UNDER SUNNY SKIES, MAINLY SOUTH OF A GREENVILLE TO DANFORTH LINE PER LATEST MESO PAGE WITH CAPES RANGING BTWN 2000-2500 J/KG. VIS IMAGERY IS CLEARLY SHOWING SEA BREEZE PUSHING NWD THRU BANGOR AT THIS TIME. QUICK UPDATE NEEDED TO MAX TEMPS FOR TDA A FEW HRS AGO OTHERWISE FCST LOOKS TO BE ON TRACK. CANNOT RULE OUT AN ISOLD SVR STORM THIS AFTN GIVEN AMNT OF INSTABILITY THO BEST 0-6KM SHEAR LOOKS TO BE TO THE WEST OF CWA. PREV DISCUSSION BLO... A SURFACE TROUGH ACCOMPANIED BY AN UPPER LEVEL SYSTEM CURRENTLY MOVING ACROSS THE AREA WILL CONTINUE TO MOVE TO THE EAST DURING THE DAY TODAY. EXPECT FOCUS OF THUNDERSTORMS THIS AFTERNOON WILL BE FROM CENTRAL SOUTHWARD TO INTERIOR DOWNEAST WITH COASTAL AREAS REMAINING TOO STABLE. WILL INCLUDE WORDING FOR SMALL HAIL AND GUSTY WIND IN HIGHEST PROBABILITY AREAS. WILL BLEND THE NAM AND GFS FOR POPS... QPF AND SKY CONDITIONS. THE MAXIMUM TEMPERATURE FROM THE BIAS CORRECTED CONSENSUS ALL. THE MINIMUM TEMPERATURE FROM THE SUPER BLEND BASED ON LATEST VERIFICATION. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... THE MAIN FOCUS FOR THIS TERM WILL BE ON THURSDAY W/THE FRONTAL BOUNDARY. FOR WEDNESDAY, THE FRONTAL BOUNDARY WILL STALL RIGHT ACROSS THE DOWNEAST REGION W/THE UPPER LOW DROPPING S ACROSS WESTERN NEW BRUNSWICK. THIS WILL MEAN A FEW SHOWERS ACROSS EASTERN WASHINGTON DOWN ACROSS HANCOCK COUNTIES IN THE AFTERNOON(20-30%). THE MODEL SOUNDINGS DO SUPPORT SOME INSTABILITY W/SB CAPES AROUND 300 JOULES AND LIS DOWN TO -2. MID LEVEL LAPSE RATES ARE FORECAST TO BE AROUND 6.0 C/KM. NOT TOO IMPRESSIVE. DECIDED TO STAY CLOSE TO TO THE DAYCREW'S THINKING OF POSSIBLE TSTMS RIGHT ALONG THE BOUNDARY AS THERE WILL BE SOME LLVL CONVERGENCE AND POSSIBLE HEATING. NOT EXPECTING ANY SEVERE TSTMS. FURTHER N AND W, MUCH DRIER AND SUNNY. DAYTIME TEMPERATURES ARE EXPECTED TO BE AOA NORMAL READINGS FOR LATE JULY. CLEARING TO TAKE PLACE WEDNESDAY NIGHT W/SOME FOG DEVELOPING. OVERNIGHT LOWS FORECAST TO BE IN THE UPPER 50S NORTH AND WEST TO AROUND 60 CENTRAL AND DOWNEAST. FOR THURSDAY, ANOTHER FRONTAL BOUNDARY IS FORECAST TO MOVE ACROSS THE STATE LATER THURSDAY INTO THURSDAY NIGHT. THE GFS/NAM AND ECMWF ALL SHOW DECENT LLVL WARMING W/SOME UPPER DIFFLUENCE OUT AHEAD OF THE SURFACE FRONT. SURFACE HEATING LOOKS TO BE A GOOD BET AS THE FRONT IS SLATED TO ARRIVE LATER IN THE DAY. SOME OF THE INSTABILITY PARAMETERS INCLUDING THE GFS ARE THERE FOR POSSIBLE STRONG TO POSSIBLE SEVERE TSTMS LATER IN THE AFTERNOON INTO THE EVENING MAINLY FOR WESTERN MAINE. THESE PARAMETERS INCLUDE: LOW/MID LEVEL LAPSE RATES HITTING 6.5 C/KM, SB/MU CAPES 1500+ JOULES W/LIS DOWN TO AROUND -5. INCREASING HUMIDITY SURFACE DEWPOINTS ARE PROGGED TO INCREASE INTO THE RANGE OF 65 TO 70. FREEZING LEVELS/WBZS AROUND 11.5K FT TO SUPPORT HAIL AND SHEAR IS THERE AS WELL TO SUPPORT WIND POTENTIAL. ATTM, IT LOOKS LIKE A SSE WIND WILL KEEP LLVLS STABLE ACROSS CENTRAL AND EASTERN AREAS TO ALLEVIATE A SEVERE THREAT. THE DAY 3 CONVECTIVE OUTLOOK FROM SPC HAS THE WESTERN SECTIONS IN A MARGINAL RISK FOR SOME STORMS TO GO SEVERE. ATTM, WILL KEEP GENERAL WORDING FOR TSTMS IN THE FORECAST AND LET THE DAYCREW ASSESS THIS FURTHER W/THE LATEST GUIDANCE. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE ACTIVE PATTERN LOOKS LIKE IT WILL CONTINUE INTO THE WEEKEND. FOR THURSDAY NIGHT, THAT FRONTAL SYSTEM MENTIONED IN THE SHORT TERM SECTION IS EXPECTED TO MOVE TO THE E OVERNIGHT AND INTO WESTERN NEW BRUNSWICK BY FRIDAY MORNING. SHOWERS/TSTMS WILL MOVE TO THE E W/THE FRONT AND WEAKEN AS THE BEST FORCING SHIFTS E AND INSTABILITY WEAKENS. USED A CONSENSUS OF THE GFS AND ECMWF FOR PLACEMENT OF THE FRONT AND HAVE HIGHEST CHANCES OF SHOWERS AND TSTMS(60%) ACROSS NORTHERN AND EASTERN SECTIONS EARLY IN THE NIGHT AND THEN DROP CHANCES DOWN TO 30-40% AS ACTIVITY WEAKENS. AN UPPER LEVEL IMPULSE IS FORECAST TO MOVE ACROSS THE REGION ON FRIDAY W/THE BEST SUPPORT FOR ANY PRECIP ACROSS NORTHERN AND WESTERN MAINE. THE GFS AND ECMWF BOTH SHOW LLVLS WARMING ON FRIDAY W/SOME SLIGHT COOLING ALOFT. THERE APPEARS TO BE SOME INSTABILITY AND SHEAR TO SUPPORT THE MENTION OF TSTMS(ISOLATED) ACROSS THE NORTH AND WEST FRIDAY AFTERNOON. ATTM, KEPT CHANCES AT 30% AS BEST MOISTURE RESIDES AROUND THE 850MB LEVEL. SHOWERS WILL END FRIDAY NIGHT W/THE LOSS OF DIURNAL HEATING AND BEST FORCING LIFTS OUT OF THE AREA. ANOTHER FRONTAL BOUNDARY IS SLATED TO MOVE INTO THE REGION ON SATURDAY W/AN UPPER TROF MOVING INTO THE REGION AT THE TIME OF PEAK HEATING. ONCE AGAIN, ATMOSPHERE LOOKS LIKE IT WILL DESTABILIZE TO SUPPORT POSSIBLE TSTMS SATURDAY AFTERNOON INTO THE EVENING. DECIDED ON 40% POPS FOR SHOWERS/TSTMS INTO THE EVENING AND THEN THINGS EXPECTED TO CLEAR LATER SATURDAY NIGHT INTO SUNDAY W/A MORE SUMMER-LIKE PATTERN. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... NEAR TERM: VFR CONDITIONS AT NORTHERN TERMINALS NEXT 24 HOURS WITH DEVELOPING SHRA/TSRA AFFECTING BGR THIS AFTERNOON AND BRINGING MVFR RESTRICTIONS THROUGH 20Z TODAY. AFTER LINE MOVES THROUGH EXPECT A QUICK RETURN TO VFR AT TERMINAL. BHB WILL START OFF AT VFR THEN DIMINISH TO IFR OVERNIGHT IN LOW STRATUS AND FOG. SHORT TERM: MVFR/IFR FOR KBGR AND KBHB EARLY WEDNESDAY MORNING. OTHERWISE, VFR TO COVER IT INTO EARLY THURSDAY. THE EXCEPTION TO THIS WILL BE KBHB AS A SSE FLOW COULD LEAD TO MVFR/IFR IN LOW CIGS AND FOG AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SHRA/TSRA EXPECTED LATER THURSDAY AFTERNOON INTO THE EVENING LEADING TO CONDITIONS DROPPING TO MVFR AND POSSIBLY IFR. && .MARINE... NEAR TERM: HAVE USED THE NAM12 FOR SUSTAINED WINDS. FOR WAVES: CURRENTLY WITH WINDS UNDER 5 KNOTS PRIMARY WAVE SYSTEM IS FROM INCOMING SOUTHEASTERLY SWELL 2 FEET/11 SECONDS. WITH WIND SPEEDS EXPECTED TO STAY LIGHT THROUGH TONIGHT EXPECT THIS CURRENT LONG PERIOD WAVE SYSTEM TO DOMINATE . WILL USE THE NEAR SHORE WAVE MODEL TO POPULATE GRIDS. SHORT TERM: NO EXPECTING ANY SCA HEADLINES THIS TERM. FOG AND POSSIBLE TSTMS COULD HAMPER NAVIGATION ESPECIALLY EARLY WEDNESDAY AND AGAIN THURSDAY NIGHT W/FRONTAL PASSAGES. WINDS DURING THIS TIMEFRAME ARE FORECAST TO AVERAGE AROUND 10 KTS EXCEPT HIGHER IN ANY TSTMS. SEAS TO AVERAGE AROUND 3 FT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...FARRAR/MIGNONE SHORT TERM...HEWITT LONG TERM...HEWITT AVIATION...FARRAR/MIGNONE/HEWITT MARINE...FARRAR/MIGNONE/HEWITT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 723 AM EDT TUE JUL 28 2015 MEZ001>004-010-291130- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS- 723 AM EDT TUE JUL 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE...NORTH CENTRAL MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ005-006-011-015>017-029>032-291130- NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 723 AM EDT TUE JUL 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE AND NORTHERN MAINE. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON INTO THE EVENING WITH THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE. THE MAIN THREATS WILL BE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-291130- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 723 AM EDT TUE JUL 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEWITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1037 AM EDT TUE JUL 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG ALLAGASH 47.08N 69.04W
07/27/2015 AROOSTOOK ME TRAINED SPOTTER
TREE DOWN ON THE INN ROAD.
0400 PM TSTM WND DMG SAINT FRANCIS 47.17N 68.89W
07/27/2015 AROOSTOOK ME OTHER FEDERAL
TREE DOWN ON MAIN STREET.
&&
TIMDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
1247 PM EDT TUE JUL 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG ALLAGASH 47.08N 69.04W
07/27/2015 AROOSTOOK ME TRAINED SPOTTER
TREES DOWN ON THE INN ROAD.
0400 PM TSTM WND DMG SAINT FRANCIS 47.17N 68.89W
07/27/2015 AROOSTOOK ME OTHER FEDERAL
TREES DOWN ON MAIN STREET.
&&
TIMDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 232 PM EDT TUE JUL 28 2015 MEZ011-032-281900- NORTHERN WASHINGTON-CENTRAL PENOBSCOT- 232 PM EDT TUE JUL 28 2015 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PENOBSCOT AND WEST CENTRAL WASHINGTON COUNTIES... AT 231 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRINGFIELD...OR 16 MILES NORTHEAST OF LINCOLN...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGFIELD...LAKEVILLE...LEE...MATTAWAMKEAG...WINN...PRENTISS... KINGMAN AND CARROLL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4548 6837 4559 6817 4535 6779 4526 6815 TIME...MOT...LOC 1831Z 320DEG 29KT 4548 6821 DUMONT
The Caribou radar (KCBW), 134 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
2 hail. Local standard time, as filed.
Dime to quarter size hail occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589143, 589144.